Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 6, NWS Norman, OK

April 17, 20167 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Apr 17, 2016, 11:52 PM CDT for 7 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2016, 11:52 PM CDT (04:52 UTC)
Expired
Apr 18, 2016, 2:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Cleveland County, OK, Garvin County, OK, McClain County, OK, Murray County, OK, Pontotoc County, OK, Pottawatomie County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 51 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WGUS54 KOUN 180452
FFWOUN
OKC027-049-087-099-123-125-133-180745-
/O.NEW.KOUN.FF.W.0006.160418T0452Z-160418T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1152 PM CDT SUN APR 17 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MCCLAIN COUNTY IN CENTRAL OKLAHOMA...
  NORTHWESTERN SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA...
  NORTHWESTERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA...
  POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA...
  NORTHWESTERN MURRAY COUNTY IN SOUTHERN OKLAHOMA...
  SOUTHEASTERN CLEVELAND COUNTY IN CENTRAL OKLAHOMA...
  EASTERN GARVIN COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 245 AM CDT
    
* AT 1149 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAIN ALONG AND EAST OF
  THE I35 CORRIDOR...AND EAST OF OKLAHOMA CITY ALONG I40. TWO TO
  THREE INCHES OF RAIN HAS FALLEN IN THE PAST THREE HOURS AND
  ADDITIONAL RAINFALL IS EXPECTED. FLOODING APPEARS VERY LIKELY NEAR
  AND JUST SOUTH OF WYNNEWOOD.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SHAWNEE...SEMINOLE...TECUMSEH...PAULS VALLEY...SULPHUR...DAVIS...
  WYNNEWOOD...STRATFORD...KONAWA...MAUD...EARLSBORO...PAOLI...BOWLEGS...
  ASHER...TRIBBEY...WANETTE...BYARS...JOHNSON...ST. LOUIS AND ETOWAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN
AROUND... DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3509 9663 3493 9677 3450 9700 3450 9727
      3476 9728 3509 9722 3540 9693 3540 9662

$$

03
1 follow-up statement
995 
WGUS74 KOUN 180740
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
240 AM CDT MON APR 18 2016

OKC027-049-087-099-123-125-133-180745-
/O.CON.KOUN.FF.W.0006.000000T0000Z-160418T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCLAIN OK-SEMINOLE OK-PONTOTOC OK-POTTAWATOMIE OK-MURRAY OK-
CLEVELAND OK-GARVIN OK-
240 AM CDT MON APR 18 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
SOUTHEASTERN MCCLAIN...NORTHWESTERN SEMINOLE...NORTHWESTERN
PONTOTOC...POTTAWATOMIE...NORTHWESTERN MURRAY...SOUTHEASTERN
CLEVELAND AND EASTERN GARVIN COUNTIES...

SHORTLY AFTER 230 AM...RADAR INDICATED SCATTERED SHOWERS OVER SOUTH
CENTRAL. THE HEAVY RAIN THAT CAUSED FLOODING LATE SUNDAY EVENING AND
EARLY MONDAY MORNING HAS ENDED.  THEREFORE...THE FLASH FLOOD WARNING
WILL BE ALLOWED TO EXPIRE AT 245 AM.  MINOR FLOODING IN POOR
DRAINAGE AREAS AND LOW SPOTS IS STILL POSSIBLE THROUGH MID MORNING
MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...


&&

LAT...LON 3509 9663 3493 9677 3450 9700 3450 9727
      3476 9728 3509 9722 3540 9693 3540 9662

$$

SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 10:57 PM CDT, 55 minutes earlier.

Area forecast discussion, Apr 17, 10:57 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1057 PM CDT SUN APR 17 2016

.DISCUSSION...
18/06Z TAF DISCUSSION BELOW.

&&

.AVIATION...
IFR/MVFR FORECAST THROUGH 12Z MOST TERMINALS WITH MOST OF THE RAIN
STAYING OVER CENTRAL OKLAHOMA AND AREAS EAST. SOME CLEARING
ALREADY MOVING INTO WESTERN OKLAHOMA FROM THE PANHANDLES BUT
OVERNIGHT CLEARING EXPECTED TO BE SLOW. CLEARING FROM
WEST/NORTHWEST TO THE EAST/SOUTHEAST TOWARD AND AFTER 12Z WITH VFR
ALL TERMINALS TOWARD AND AFTER 18Z. WITH ANOTHER WAVE ROTATING
AROUND UPPER LOW LATE TOMORROW...MVFR CIGS EXPECTED TO HEAD BACK
TO THE WEST TOWARD KSPS AND CENTRAL OKLAHOMA TERMINALS TOWARD AND
AFTER 00Z. RAIN SHOULD HOLD OFF UNTIL AFTER THIS FORECAST CYCLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  69  54  72 /  90  20  30  40
HOBART OK         48  69  50  72 /  40  10  10  20
WICHITA FALLS TX  52  71  56  74 /  70  10  40  30
GAGE OK           42  67  44  70 /  30  10  10  30
PONCA CITY OK     53  70  50  73 /  80  40  10  30
DURANT OK         62  71  62  74 / 100  70  70  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH TUESDAY MORNING FOR OKZ006>008-011>013-
     017>020-023>032-038>048-050>052.

TX...FLOOD WATCH THROUGH TUESDAY MORNING FOR TXZ086-089-090.

&&

25/11
Hazardous weather outlook, Apr 17, 10:07 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1007 PM CDT SUN APR 17 2016

OKZ004>048-050>052-TXZ083>090-190315-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1007 PM CDT SUN APR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF TONIGHT...

.HEAVY RAINFALL...
RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS INTO
MONDAY MORNING. HOWEVER... THE HIGHEST RAIN CHANCES WILL SLOWLY
SHIFT EAST  DURING THAT TIME. MODERATE TO HEAVY RAIN... WHICH
COULD LEAD TO FLOODING IN SOME LOCATIONS... WILL BE POSSIBLE AT
TIMES THROUGH EARLY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY THROUGH THURSDAY. SOME
STRONG TO SEVERE STORMS MAY BE POSSIBLE IN PARTS OF SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ/MAXWELL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:54 PM CDTAreal Flood AdvisoryOUNJefferson3 hr
Apr 17, 8:59 PM CDTRiver Flood WarningOUNCarter, Johnston, Murray4 days
Apr 17, 9:12 PM CDTFlash Flood WarningOUNCarter, Jefferson, Love, Murray, Stephens5 hr
Apr 17, 10:27 PM CDTAreal Flood AdvisoryOUNCleveland, Garvin, McClain, Murray, Pottawatomie4 hr
Apr 18, 12:33 AM CDTAreal Flood AdvisoryOUNLincoln, Pottawatomie3 hr
Apr 18, 12:43 AM CDTAreal Flood AdvisoryOUNCarter, Hughes, Johnston, Murray, Pontotoc, Seminole3 hr
Apr 18, 1:06 AM CDTRiver Flood WarningOUNPottawatomie, Seminole17 hr
Apr 18, 2:23 AM CDTRiver Flood WarningOUNCarter, Garvin, Murray12 hr
Apr 18, 12:16 PM CDTAreal Flood WarningOUNCarter, Garvin, Jefferson, Love, McClain, Murray and 3 more6 hr
Apr 18, 2:04 PM CDTRiver Flood WarningOUNJefferson, Love50 hr

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.